1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Chantix (Varenicline) Increases Suicidal Thoughts Warning

By Jatelka, Feb 22, 2008 | | |
  1. Jatelka
    The US Federal Drug Administration (FDA) has issued a Public Health Advisory about the increased risk of suicidal thoughts and behaviors by people taking the smoking-cessation drug varenicline (Chantix). This warning comes after confirming that 39 suicides have occurred in patients taking varenicline (Chantrix). Eighty-seven percent of those suicides have occurred in the United States.

    More specifically, the FDA is saying that serious neuropsychiatric symptoms have occurred in patients taking Chantix. These include: changes in behavior, agitation, depressed mood, suicidal ideation, and attempted and completed suicide. According to the data analyzed by the FDA 34 suicides (87% of total reported) have occurred in the United States.

    Nicotine is able to attach to a receptor, known as alpha4-beta2 nicotinic receptor, in the smoker brain causing him (or her) a sensation of pleasure. The varenicline drugs works by blocking this brain receptor so the smokers do not feel the need to smoke and it aids in the patients' smoking cessation efforts.

    This is the second time that the FDA is warning the public and health care providers about the risks of the drug varenicline. Last year the FDA issue an FDA Early Communication About an Ongoing Safety Review in which was required that Pfizer, the manufactures o the drug, added the possibility of serious neuropsychiatric symptoms in the prescribing label information (psot Marketing experience section).

    Today, with this new warning and the analysis that the FDA has done about the drug Chantix, the FDA is asking Pfizer to add this safety information to the WARNINGS and PRECAUTIONS sections of the Chantix prescribing information. This a stronger form of WARNING that the one set last year.

    The FDA is not asking doctors to recommend their patients to stop using the drug but because Chantix may worsen current psychiatric illness they are asking patients to inform their doctors about any history of psychiatric illness previous to starting the drug. Also, the FDA is asking patients, patients' families, and doctors to stay alert about any of the following events: anxiety, nervousness, tension, depressed mood, unusual behaviors and thinking about or attempting suicide.

    Some medical experts believe that drugs such as verenicline are not needed for smoking cessation. They argue that the safety concerns about many of these drugs are not balanced by the benefits seen. They believe that smoking, although addictive, can be stopped when the patient decides to do it. However, appropriate psychological and medical advice will certainly support the patients' efforts to stop smoking.

    Source: AssociatedContent 5th February 2008

Comments

  1. lulz
    Re: Chantix (Varenicicline) Increases Suicidal Thoughts Warning

    Here's a pretty scar first-hand account by a reporter who tried using the drug to quit smoking:

    http://nymag.com/news/features/43892/
  2. ~lostgurl~
    Re: Chantix (Varenicicline) Increases Suicidal Thoughts Warning

    Some of this sounds very similar to what my gurl has been experiencing while taking champix, though my gurl has had no problem with suicidal tendencies or hallucinations. See this thread for more details: http://www.drugs-forum.com/forum/showthread.php?t=32312&page=2&highlight=champix

    This article is the first I have read that mentions it's interaction with alcohol and also its mention of lucid dreaming, which are both noted in my gurl's experiences with champix in the link above.

    This seems very irresponsible, no wonder I wasn't able to find any information regarding the interaction between champix and alcohol!
  3. UberDouche
    Re: Chantix (Varenicicline) Increases Suicidal Thoughts Warning

    Nice post. My mom had been taking Chantix, but she stopped at week 6. She said it was because of the weird dreams and brief moments of mild depersonalization during the day.
  4. sweetsweetmary
    Re: Chantix (Varenicicline) Increases Suicidal Thoughts Warning

    SWIM's girl successfully quit using Chantix, but experienced the "most horrible dreams she has ever experienced". She called them "Lucid Nightmares". She had to quit Chantix due to these dreams but never picked up a cigarette again.
  5. Orchid_Suspiria
    Re: Chantix (Varenicicline) Increases Suicidal Thoughts Warning

    Alot of these newer designed pharmaceuticals sound out and out terrifying.Swim would rather deal with the problem some of these things are susposed to cure than deal with the side effects of the medications.To me this blatantly says the pharmaceutical companies are more concerned with money than with peoples lives.
  6. Sharone
    Hi thanks for the warning, I have just started Champix (day 3) last night I had a few glasses of wine (5) totaly dont remember anything, woke up in different clothes luckly I was at home and not out.
  7. ~lostgurl~
    Although the side effects are very unpleasant, and scary if mixing with alcohol, it was well worth it for my gurl. She was spending well over $100 a week on cigarettes, plus all the effects on her health, skin etc.
  8. ex-junkie
    swim has quit smoking successfully, but swims mental state was not a fair trade. swims medication finished approx one month ago, and swim really is a mess since the 3 month course ended.

    also swims skin went bad when treatment started. pigmentation, pimples, bad texture. swim got every single side effect in the book, and really is looking/feeling like a bag of turd.

    those with a history of drug abuse and major depression/repressed grief should NOT take this medication. everything resurfaced in swims mind, and swim is still in a bad way.

    also swim used to be addicted to drugs, and dreamt about them every night whilst on champix. dozens of dreams, rekindled thoughts, though swim never entertained more than just the thought. all the same, we all know the thoughts are worrying on their own..

    ex-junkie added 5 Minutes and 1 Seconds later...

    ok, swim asked me to kindly edit the above post, however edit powers are not yet granted in this case.

    swim feels they should have pointed out that swims 3 month course was stretched out over 4.5-5 months. (swim took one tablet a day for a lengthy amount of time, instead of the usual two tablets a day).

    swim apologizes for any confusion as swim is still affected from insomnia/bad sleeping habits, coupled with poor communication skills it seems.

    :(
To make a comment simply sign up and become a member!